Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 20, NWS Columbia, SC

March 26, 20234 counties in South Carolina; Columbia County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Mar 26, 2023, 9:23 PM EDT for 4 counties in South Carolina; Columbia County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2023, 9:23 PM EDT (01:23 UTC)
Expired
Mar 26, 2023, 10:00 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2023-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2023-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS52 KCAE 270123
SVRCAE
GAC073-SCC003-037-065-081-270200-
/O.NEW.KCAE.SV.W.0020.230327T0123Z-230327T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
923 PM EDT Sun Mar 26 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  North central Columbia County in east central Georgia...
  Edgefield County in central South Carolina...
  Northwestern Aiken County in central South Carolina...
  South central Saluda County in central South Carolina...
  Southeastern McCormick County in central South Carolina...

* Until 1000 PM EDT.

* At 923 PM EDT, a severe thunderstorm was located near Clarks Hill
  Recreation Area, or 14 miles north of Martinez, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Aiken, North Augusta, Edgefield, Johnston, Ridge Spring, USC Aiken,
  Clarks Hill Recreation Area, Saluda County Airport, Edgefield
  County Airport, J. Strom Thurmond Dam, Aiken Municipal Airport,
  Citizens Park, Graniteville, Gloverville, Trenton, Ward, Strom
  Thurmond High School, Scott's Landing, Cleora and Colliers.

This includes Interstate 20 in South Carolina between mile markers 6
and 24.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3362 8222 3390 8218 3396 8165 3351 8163
TIME...MOT...LOC 0123Z 268DEG 33KT 3373 8209 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BC
1 follow-up statement
926 
WWUS52 KCAE 270136
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
936 PM EDT Sun Mar 26 2023

GAC073-SCC065-270145-
/O.CAN.KCAE.SV.W.0020.000000T0000Z-230327T0200Z/
Columbia GA-McCormick SC-
936 PM EDT Sun Mar 26 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COLUMBIA AND
SOUTHEASTERN MCCORMICK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3360 8209 3392 8203 3396 8165 3351 8163
      3354 8178
TIME...MOT...LOC 0135Z 265DEG 39KT 3375 8191 

$$

SCC003-037-081-270200-
/O.CON.KCAE.SV.W.0020.000000T0000Z-230327T0200Z/
Edgefield SC-Aiken SC-Saluda SC-
936 PM EDT Sun Mar 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR EDGEFIELD...NORTHWESTERN AIKEN AND SOUTH CENTRAL SALUDA
COUNTIES...

At 935 PM EDT, a severe thunderstorm was located over Edgefield, or
14 miles north of Belvedere, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and powerlines.

Locations impacted include...
Aiken, North Augusta, Edgefield, Johnston, Ridge Spring, USC Aiken,
Saluda County Airport, Edgefield County Airport, Aiken Municipal
Airport, Citizens Park, Graniteville, Gloverville, Trenton, Ward,
Strom Thurmond High School, Vaucluse, Edgefield Federal Correction
Institution, Lick Fork Campground, Harmony and Hopeland Gardens.

This includes Interstate 20 in South Carolina between mile markers 6
and 24.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3360 8209 3392 8203 3396 8165 3351 8163
      3354 8178
TIME...MOT...LOC 0135Z 265DEG 39KT 3375 8191 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 8:01 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 26, 8:01 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
801 PM EDT Sun Mar 26 2023

.SYNOPSIS...
Thunderstorms will bring a threat of severe weather today
across much of the forecast area. A front will remain stalled
over the area through Tuesday keeping chances of showers and
thunderstorms in the forecast. High pressure and drier air will
be over the region for Wednesday through Friday with moisture
returning Friday afternoon and showers anticipated for the first
half of next weekend.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
The stalled boundary along the Gulf Coast extending into the
Carolinas has been the axis of thunderstorm activity today as a
small upper impulse has moved over Georgia and South Carolina.
Precipitable water has been well over an inch and a half; much of
central Midlands closer to 1.75 inches. Forcing has dwindled and
instability has weakened. Severe threat has ended for the time
but disorganized convection with some locally heavy rain is
expected through late afternoon. Although MUCAPE values are
still around 500-1000 J/kg south of I-20 thunderstorm coverage
is expected to be limited.

Tonight, at the same time the stationary front attempts to move
north as a warm front, another shortwave will move across
Georgia and South Carolina late in the evening. This will bring
another batch of organized thunderstorms into the area. Guidance
has been poor at timing of convection activity reaching our CWA
but is in very good agreement that best chances of precip will
be in central SC and CSRA. The low level jet max is expected to
move over Georgia just prior to 06z. At this time, surface based
instability will be very limited but some elevated instability
will be around. Any storms overnight will need to be monitored
mainly for hail threat and enhanced helicity southeast of the
LLJ max.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH WEDNESDAY/...
A frontal boundary will continue to be the primary forcing mechanism
for convection through Tuesday. The CAMS are showing an area of
showers and thunderstorms moving across The Midlands during the
morning and early afternoon. The boundary shifts southward closer to
the coastal plain late Monday afternoon and night. SPC has the
region in a Marginal Risk of severe weather. 12Z HRRR forecast
soundings show favorable SBCAPE values in excess of 1250 J/KG
and speed/directional shear south of the boundary for the risk
of damaging winds and isolated tornadoes.

Another upper trough approaches the Southeast U.S. on Tuesday which
lifts the frontal boundary northward again. The primary risk of
showers and thunderstorms should be along and south of I-20. High
pressure builds into the region on Wednesday for dry and cooler
weather conditions.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure will pass across the Northeast U.S. on Thursday and
then move offshore on Friday. A southwest flow aloft will lead to a
warming trend with highs in the mid to upper 70s on Thursday and low
to mid 80s on Friday.

A cold front is forecast to push through the Southeast U.S. on
Saturday with a chance of showers and thunderstorms. High pressure
builds into the region on Sunday for drier and cooler weather
conditions.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Another round of showers and thunderstorms, and associated
restrictions, are expected late tonight into Monday morning. A
line of showers with a few embedded thunderstorms are currently
passing northwest of CAE and CUB. This activity is expected to
stay northwest of the terminals, however. Steadier rain is
expected after about 03z or 04z at all terminals and continue
into late morning or midday. The best chance for thunderstorms
runs from 03z to 07z at AGS and DNL, 04z to 08z at CAE and CUB,
and 05z to 09z at OGB. There is a bit less confidence for
thunderstorms at OGB, though. Winds are forecast to become
southwest and increase after about 10z to 11z. Restrictions
improve and winds diminish after about 18z.

EXTENDED AVIATION OUTLOOK...The pattern remains unsettled
through the middle of the week. Expect periodic restrictions in
ceilings and visibilities.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 26, 6:37 AM EDT, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
637 AM EDT Sun Mar 26 2023

GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137-271045-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-Edgefield-
Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Calhoun-
Clarendon-Bamberg-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
637 AM EDT Sun Mar 26 2023

...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will move over the CSRA and Midlands this morning
through the early afternoon. The highest threats are large hail and
damaging winds. An isolated tornado is also possible.

Tonight, additional showers and thunderstorms will move into the
forecast area. The threat of severe weather is lower overnight
however there is potential for a few thunderstorms to become
severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ016-020-021-115-116-271045-
Chesterfield-Newberry-Fairfield-Northern Lancaster-
Southern Lancaster-
637 AM EDT Sun Mar 26 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Thunderstorms will move over the CSRA and Midlands this morning
through the early afternoon. The highest threats are large hail and
damaging winds. An isolated tornado is also possible.

Tonight, additional showers and thunderstorms will move into the
forecast area. The threat of severe weather is lower overnight
however there is potential for a few thunderstorms to become
severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 26, 5:46 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HAIL             GROVETOWN               33.45N 82.20W
03/26/2023  E1.00 INCH       COLUMBIA           GA   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM
            GROVETOWN. FACEBOOK REPORT OF AT LEAST
            QUARTER SIZED HAIL WITH PICTURES IN
            GROVETOWN.

&&

SL
Local storm report, Mar 26, 7:56 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HAIL             GROVETOWN               33.45N 82.20W
03/26/2023  E1.50 INCH       COLUMBIA           GA   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM
            GROVETOWN. NUMEROUS SOCIAL MEDIA REPORTS OF
            QUARTER SIZED TO PING PONG BALL SIZED HAIL,
            WITH PICTURES, IN GROVETOWN.

&&

SL
Special weather statement, Mar 26, 8:53 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
853 PM EDT Sun Mar 26 2023

GAZ040-064-SCZ018-025-026-270115-
Lincoln GA-Columbia GA-McCormick SC-Saluda SC-Edgefield SC-
853 PM EDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of north central
Columbia, southeastern Lincoln, western Edgefield, western Saluda and
southeastern McCormick Counties through 915 PM EDT...

At 852 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elijah Clark State Park, or 21 miles east of Washington, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond
Dam, Elijah Clark State Park, Mccormick County Airport, Hamilton
Branch State Park, Parksville, Plum Branch, Modoc, Scott's Landing,
Knox Scout Reservation, Double Branches, Cleora, Colliers, and Loce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3386 8249 3398 8205 3395 8204 3396 8202
      3400 8198 3360 8196 3368 8248
TIME...MOT...LOC 0052Z 270DEG 27KT 3376 8237

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BC
Special weather statement, Mar 26, 9:07 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
907 PM EDT Sun Mar 26 2023

SCZ020-270130-
Newberry SC-
907 PM EDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of central Newberry
County through 930 PM EDT...

At 907 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lake Greenwood State Park, or 14 miles west of
Newberry, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newberry, Whitmire, Newberry College, Newberry County Airport,
Chappells Fire Station, Newberry County Detention Center, US-
176 and SC-
34 Crossroads, Bush River Fire Station, Vaughnville, Belfast Wildlife
Management Area, Enoree Ranger District Office and Kinards.

This includes Interstate 26 between mile markers 62 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3447 8155 3445 8155 3445 8154 3446 8151
      3431 8139 3419 8190 3423 8193 3425 8191
      3430 8190 3437 8178 3444 8173 3446 8169
      3453 8164
TIME...MOT...LOC 0107Z 242DEG 39KT 3427 8186

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

EC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:53 PM EDTSpecial Weather StatementCAEMcCormick22 min
Mar 26, 9:07 PM EDTSpecial Weather StatementCAENewberry23 min
Mar 26, 9:57 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda33 min
Mar 26, 10:20 PM EDTTornado WarningCAEAiken, Lexington25 min
Mar 26, 10:44 PM EDTTornado WarningCAEAiken, Lexington, Orangeburg31 min
Mar 26, 11:13 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland32 min
Mar 26, 11:41 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lexington, Richland, Sumter49 min
Mar 27, 12:01 AM EDTFlash Flood WarningCAELexington, Richland119 min
Mar 27, 12:35 AM EDTSpecial Weather StatementCAESumter25 min
Mar 27, 3:46 AM EDTRiver Flood WarningCAEEdgefield, McCormick62 hr
Mar 27, 9:57 AM EDTAreal Flood AdvisoryCAEAiken, Bamberg, Barnwell, Orangeburg3 hr
Mar 27, 10:04 AM EDTRiver Flood WarningCAECalhoun, Richland4 days
Mar 27, 10:04 AM EDTRiver Flood WarningCAEOrangeburg6 days
Mar 27, 10:58 AM EDTAreal Flood AdvisoryCAEClarendon, Richland, Sumter2 hr
Mar 26, 11:29 PM EDTSpecial Weather StatementCAEColumbia, McDuffie, Richmond46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2023Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.